Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 3, 2011, 11:13 PM CDT for Dickinson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 11:13 PM CDT (04:13 UTC)
- Expired
- Aug 3, 2011, 11:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
159
WWUS83 KTOP 040413
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT WED AUG 3 2011
KSZ035-040445-
DICKINSON-
1113 PM CDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY...
THROUGH 1145 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CARLTON...HOPE...ABILENE AIRPORT...WOODBINE...SOLOMON...HERINGTON...
ENTERPRISE AND ABILENE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 267 AND 279 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3893 9738 3895 9738 3903 9729 3884 9690
3881 9690 3881 9693 3870 9693 3861 9694
3860 9732 3861 9738 3893 9739
TIME...MOT...LOC 0413Z 211DEG 21KT 3868 9749
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:49 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 3, 6:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 649 PM CDT WED AUG 3 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE SOUTHERN PLAINS AND MUCH OF THE REGION. HOWEVER...WEAK SHRTWVS ON THE NORTHERN PERIPHERY HELPED TO SUSTAIN CONVECTION THAT DEVELOPED OVER WESTERN KANSAS OVERNIGHT INTO THE MID AFTERNOON HOURS OVER CENTRAL KANSAS. WEAK SHRTWV INDICATED BY PROFILER DATA AND WV IMAGERY MOVING ACROSS NORTHEAST KANSAS THIS AFTERNOON. MCV FROM WESTERN KANSAS CONVECTION ALSO NOTED ON RADAR...BUT WAS MOVING INTO WESTERN NEBRASKA. STRONG CLOSED H5 LOW OVER WESTERN COLORADO NOTED IN WV IMAGERY WHICH HAD DEEPENED SLIGHTLY DURING THE MORNING HOURS AND WILL BE THE MAIN FEATURE TO IMPACT THE REGION OVER THE NEXT 24 HOURS. TEMPERATURES MUCH LOWER THIS AFTERNOON ESPECIALLY OVER THE WESTERN COUNTIES DUE TO CLOUD COVER AND HIGHER SURFACE DEWPOINTS. POTENT CLOSED H5 LOW PROGGED TO MOVE EAST ONTO THE PLAINS TONIGHT AND THURSDAY WITH MINOR STRENGTHENING OVERNIGHT. FEEL GFS OVER DONE A BIT ON THE DEEPENING OF THE LOW...AND NAM A BIT TOO FAST. DECIDED ECMWF MODEL WAS BEST ON PLACEMENT AND MOVEMENT OF SHRTWV. PRECIPITATION CHANCES INCREASE OVERNIGHT IN NORTH CENTRAL KANSAS AND THEN SPREAD EAST AND SOUTH AS THE NIGHT PROGRESSES. BEST UPPER LEVEL SUPPORT AND 0-6 KM SHEAR LOOKS TO BE OVER THE NORTHERN COUNTIES...SO FOCUSED BEST PRECIP CHANCES FOR AREAS ALONG AND NORTH OF I70. WITH THE SLOW MOVEMENT OF THE SHRTWV...EXPECT PRECIP CHANCES TO LAST THROUGH THURSDAY MORNING AND INTO THE EARLY AFTERNOON HOURS DECREASING FROM WEST TO EAST DURING THE AFTERNOON HOURS. ATTM...NOT EXPECTING FLOODING TO BE A CONCERN WITH THE SUN BAKED GROUND...BUT HEAVY PRECIPITATION COULD OCCUR WITH SOME OF THE CELLS WITH PWAT VALUES AROUND 2.40 INCHES AS INDICATED BY MODEL SOUNDINGS. CLOUD COVER AND RAIN COOLED AIR WILL AFFECT TEMPERATURES SIGNIFICANTLY THURSDAY AFTERNOON WITH HIGHS TOPPING OUT ONLY IN THE MID 80'S FOR MUCH OF THE CWA...BUT WITH DEWPOINTS IN THE LOW TO MID 70'S. HIGHER TEMPS IN THE LOW 90'S ARE EXPECTED TO OCCUR OVER THE FAR SOUTHERN COUNTIES WITH MORE SUN AND LESS CLOUD COVER AS THE GREATER AREAL PRECIP COVERAGE REMAINS TO THE NORTH. BYRNE EXTENDED (FRIDAY THROUGH THURSDAY)...MODEL CONSENSUS CONTINUES TO SUGGEST AN OVERALL PATTERN EVOLUTION THAT WILL BRING BACK NEAR NORMAL TEMPERATURES TO THE AREA THROUGH MUCH OF THE EXTENDED. HEIGHTS WILL GRADUALLY FALL FROM THE END OF THIS WORK WEEK INTO MIDDLE NEXT WEEK AS THE UPPER PATTERN FLATTENS AND BECOMES RELATIVELY ZONAL. SEVERAL DISTURBANCES...SOMEWHAT CHALLENGING TO TIME...ARE EXPECTED TO TRAVERSE THE CENTRAL PLAINS...INCREASING CHANCES OF PRECIPITATION. A SURFACE BOUNDARY WILL REMAIN SOUTH OF THE CWA ON FRIDAY...WITH NORTHEAST SFC WINDS AND WEAK ISENTROPIC LIFT AND A WEAK UPPER DISTURBANCE PROVIDING NEAR NORMAL TEMPERATURES AND CHANCES OF THUNDERSTORMS. THIS SFC BOUNDARY IS EXPECTED TO RETREAT BACK TO THE NORTH ON SATURDAY...POTENTIALLY ALLOWING TEMPERATURES TO REACH INTO THE MIDDLE TO UPPER 90S IN PORTIONS OF THE CWA. DEWPOINTS WILL MIX OUT INTO THE 60S OVER THE WARMEST AREAS...AND DO NOT ANTICIPATE ANY HEAT HEADLINES AT THIS JUNCTURE. A COLD FRONT SAGS BACK INTO THE AREA ON SUNDAY...WITH SLIGHTLY COOLER READINGS AND INCREASING CHANCES OF PRECIPITATION. MONDAY-THURSDAY CONTINUE TO LOOK LIKE A NORTHWEST FLOW ALOFT REGIME...WHICH WILL SUPPORT NEAR NORMAL...OR EVEN SLIGHTLY BELOW NORMAL READINGS...ALONG WITH CHANCES OF THUNDERSTORMS AS A SFC FRONTAL BOUNDARY REMAINS IN CLOSE PROXIMITY OF THE CWA AND UPPER DISTURBANCES MOVE OVER THE REGION. SBLAIR && .AVIATION... SHORTWAVE TROUGH AND ASSOCIATED CONVECTION TO MOVE EAST ACROSS THE AREA LATE TONIGHT AND THURSDAY...ALTHOUGH MOST PRECIP/BETTER CHANCES APPEAR WILL BE NORTH OF THE TAF SITES. HAVE THEREFORE CARRIED VCTS FOR NOW...MAINLY IN THE 12Z-20Z TIMEFRAME WEST TO EAST ACROSS THE TERMINALS. EXPECT PRECIP TO BE EAST OF THE TAFS SITES BY 21Z. OTHERWISE WILL MAINTAIN VFR CIGS AOA 5KFT THROUGH THE FCST WITH GENERALLY EASTERLY WINDS UNDER 10KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ039- 040-054>056-058-059. &&
Hazardous weather outlook, Aug 3, 8:48 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 848 PM CDT WED AUG 3 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-050200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 848 PM CDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATER THIS EVENING THROUGH THE OVERNIGHT HOURS ACROSS THE OUTLOOK AREA. LOCALIZED AREAS OF HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES EXIST FOR THE ENTIRE OUTLOOK AREA FROM THURSDAY THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 3, 10:56 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT WED AUG 3 2011
KSZ037-054-040445-
LYON-MORRIS-
1056 PM CDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS AND SOUTHWESTERN
LYON COUNTIES...
THROUGH 1145 PM CDT...AN OUTFLOW BOUNDARY...GENERATED BY A LINE OF
STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS...WILL MOVE
NORTHEAST INTO SOUTHERN MORRIS AND SOUTHWEST LYON COUNTIES AFTER
1115 PM. WINDS BEHIND THE OUTFLOW BOUNDARY WILL SHIFT TO THE
SOUTHWEST AND INCREASE TO 40 TO 50 MPH. THUNDERSTORMS MAY DEVELOP
ALONG OR WEST OF THE OUTFLOW BOUNDARY AFTER MIDNIGHT. SOME LOCATIONS
THAT COULD BE AFFECTED BY THE STRONGER WIND GUSTS INCLUDE
BURDICK...WILSEY...OLPE...EMPORIA...DUNLAP AND AMERICUS. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 131 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3817 9636 3852 9636 3852 9693 3864 9693
3875 9680 3853 9622 3817 9606
TIME...MOT...LOC 0355Z 232DEG 39KT 3852 9721 3818 9660
3783 9640Special weather statement, Aug 3, 11:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT WED AUG 3 2011
KSZ035-040445-
DICKINSON-
1113 PM CDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY...
THROUGH 1145 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CARLTON...HOPE...ABILENE AIRPORT...WOODBINE...SOLOMON...HERINGTON...
ENTERPRISE AND ABILENE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 267 AND 279 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3893 9738 3895 9738 3903 9729 3884 9690
3881 9690 3881 9693 3870 9693 3861 9694
3860 9732 3861 9738 3893 9739
TIME...MOT...LOC 0413Z 211DEG 21KT 3868 9749The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:56 PM CDT | Special Weather Statement | TOP | Morris | 49 min |
| Aug 3, 11:46 PM CDT | Special Weather Statement | TOP | Coffey, Lyon, Morris | 44 min |
| Aug 4, 12:22 AM CDT | Special Weather Statement | TOP | Anderson, Franklin, Osage | 38 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.